WILLIAMSPORT -- It was another busy day for first responders and doctors, dealing with overdoses in Lycoming County. They've now seen more than 50 in the past two days. Hospital officials here believe the situation has stabilized. But medical personnel treated more than 51 overdoses, from Wednesday through Friday.
That's more than one an hour, when the hospital usually averages between one and two a day.
Local officials call this an "epidemic." Even though most of the calls are in Williamsport, EMTs in Loyalsock Township have also handled some cases.
“We typically have about five of those calls a month,” Paul Lester said.
They've had five in the past two days.
"We're anticipating that call volume to go up with whatever product has come out in the past week or so,” Lester said.
"We're not sure what we're dealing with first of all, and we're trying to get to the bottom of it and find out what the source is,” Old Lycoming Township Police Chief Joseph Hope said.
Right now, police in Lycoming County are working with federal and state agencies, looking for the source of the heroin. Williamsport police arrested one suspected heroin dealer, but are not sure if it's related to these cases. Police are interviewing overdose victims.
“We're not getting a lot of cooperation. We have some information that we're looking at but we're really not getting a lot of cooperation,” Hope said.
According to UPMC Susquehanna Health in Williamsport, doctors there treated 51 overdoses in a 48-hour period. The state Department of Health put out an alert that the heroin is believed to be laced with fentanyl.
“It is the trend that's happening across America,” Steve Shope said.
Shope is the executive director of Project Bald Eagle, which provides information and help on the heroin epidemic in Central Pennsylvania.
"The phone and the emails and the people wanting answers, some insight into what's happening has been unlike anything I've experienced in this position before,” Shope said.
Hospital officials in Williamsport said that the overdose situation has stabilized by Friday afternoon. If you or someone you know is overdosing, call 911.